Virginia, 2020

High Wind in Virginia, January 8, 2020

January 8, 2020 · NWS RNK · 2 events in 2 counties and zones

A strong cold front pushed through the region bringing strong pressure rises, and a strong low level jet resulting in non-thunderstorm wind gusts exceeding 50 knots in the higher elevations.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front pushed through the region bringing strong pressure rises, and a strong low level jet resulting in non-thunderstorm wind gusts exceeding 50 knots in the higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 8, 9:56 AM EST, 59 minutes earlier.

Area forecast discussion, Jan 8, 9:56 AM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
956 AM EST Wed Jan 8 2020

.SYNOPSIS...
Blustery conditions today will weaken tonight as high pressure
builds in from the north. This high will keep us dry into
Friday. A storm system will approach from the west later Friday
with a high likelihood for rain across the entire region this
weekend continuing into early next week. Unseasonably warm
temperatures are expected this weekend as well as into the first
part of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM EST Wednesday...

Blustery afternoon on tap, especially across the ridge crests.
Winds aloft are strong with 50+ kts observed within the RNK
morning sounding at and above 850 mb. Mixing from daytime
heating should mix some of this to the ground resulting in
respectable wind gusts through mid afternoon. Strongest winds
are above 5000 feet AGL, and the likelihood of mixing that deep
this time of year is not likely, so we may fall shy with respect
to what we are currently advertising with the existing wind
headline magnitudes. Will continue to monitor, and may drop
some of the advisory coverage as we progress into the afternoon.

The current wind headlines stay unchanged. However, forecast
soundings suggest somewhat of lower gusts especially in the
piedmont, but still windy nonetheless, just not expecting many
gusts over 45 mph in the piedmont.

Otherwise, some cloud cover evident across the Greenbrier valley
(GBV) of WV and into the Highlands of VA associated with a few
flurries...and providing a light dusting for areas mainly north
of I-64. This area of cloudiness is associated with a shortwave
trough moving through the eastern Great Lakes, of which will
exit the region this afternoon. Trend now will be for decreasing
cloudiness with a return of sunny skies for the GBV and
Highlands this afternoon.

Downslope effect may well send temps to the mid to upper 50s in
the piedmont, but given time of year, not making too much
adjustments, with lower 50s east, to upper 30s to lower 40s
west, so fairly close to normal to slightly above east.

Tonight, high pressure works in from the north. A mainly clear sky
with winds subsiding will allow for better radiational cooling
overnight, as temps fall to the upper teens to mid 20s, coldest in
the Greenbrier Valley. High clouds may streak in from the northwest
around dawn.

Forecast confidence is high for all elements, though lower on the
wind advisory in the piedmont.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 330 AM EST Wednesday...

A high pressure ridge aloft will drift across the region Thu-Fri
as broad low pressure evolves in the western U.S., a fairly
common pattern this winter. The trough will deepen considerably
Friday into Saturday and drift slowly eastward into the central
U.S. by Saturday. A cold front will move into the Tennessee
Valley Saturday with deep southerly flow developing in advance
of the front. The flow from the south will bring abundant Gulf
moisture into the region along with unseasonably warm
temperatures and unseasonably high dewpoints, even into the
lower 60s across the Piedmont this weekend.

The first of several strong short waves emanating from the
western/central U.S. trough will eject through the Mid-Atlantic
Sat-Sun. As it moves into the southeast U.S., it is projected to
take on a negative tilt. Widespread isentropic lift will begin
across the region Friday night and Saturday bringing widespread
rainfall to the area. As the short wave turns northward with a
negative tilt, it appears a QLCS could develop in the southeast
U.S., then pivot through SC/NC and into southside VA. As a
result, have added isolated TSRA into the grids for late
Saturday/Saturday evening with the potential for gusty winds as
well.

The last round of cold air with 850mb temps below 0C will lift
out of the region Thursday afternoon. The increasing
south/southwest surface flow will result in a trend toward much
above normal temperatures with both low and high temperatures as
much as 20 degrees above normal through the period. After Friday
morning, it could be a week or so before below freezing
temperatures are seen again throughout the CWA. High
temperatures will be in the 50s and 60s with lows only in the
40s and 50s.

While there will not be any winter weather concerns going into
the weekend and early next week, the high moisture content with
precipitable water values perhaps as much as 5 standard
deviations above normal, could result in excessive rainfall. The
saving grace at this point appears to be that the heavy
precipitation will come in 2 or 3 distinct rounds with dry
periods in between. Nonetheless, several inches of rainfall are
possible in the Sat-Tue time frame and will need to be watched
going forward.

/Confidence in Forecast Parameters/
Temperatures - Moderate to High,
Precipitation Probabilities - High,
Winds - Moderate to High.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 345 AM EST Wednesday...

Deep mean troughing in the west will keep the upper level
pattern over the eastern U.S. in a mean southwest flow aloft
with attendant well above normal temperatures and moisture
levels.

After a soggy Saturday with the potential for a QLCS, heavy
rainfall, and gusty winds, flat short wave ridging drifts across
the area Sunday bringing a brief period of quiet weather. However,
ensemble guidance indicates that by later Sunday night more
southern stream energy will impact the region with a prolonged
period of widespread rainfall into the first part of next week.
Tuesday appears to be another day to watch for possible heavy
rainfall and flooding.

Overall rainfall amounts and length of rainfall appears to be a
bit less with the models today than was indicated yesterday, so
will just advertise "probability is low" in the HWO rather than
including specific reference to a flood threat. However, the
potential certainly exists for hydro issues as the effects of
successive bouts of widespread rainfall start to add up.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
As of 550 AM EST Wednesday...

Expect winds to be the main aviation issue this period. A strong
low level jet works across this morning and will bring stronger
wind gusts to all airports. Low level wind shear will be a
concern early in the mountains.

West-northwest winds could gust over 35kts at times, especially
ROA/BCB during the 15-21z time frame. Winds will subside after
23z.

Otherwise VFR with few clouds.

Confidence for this time period is moderate to high.

Extended Aviation Discussion...

VFR conditions anticipated into early Friday. The next chance
for active weather comes later Friday and into the weekend,
where rain will bring conditions below VFR. The unsettled
weather will continue on Monday.

Confidence for this time period is moderate to high.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 6 PM EST this evening for VAZ007-009>014-
     016>020-022>024-032>035-043>047-058-059.
     High Wind Warning until 6 PM EST this evening for VAZ015.
NC...Wind Advisory until 6 PM EST this evening for NCZ003>006-019-
     020.
     High Wind Warning until 6 PM EST this evening for NCZ001-002-
     018.
WV...Wind Advisory until 6 PM EST this evening for WVZ042>044-507-
     508.

&&

SYNOPSIS...WP
NEAR TERM...PM/WP
SHORT TERM...RAB
LONG TERM...MBS/RAB
AVIATION...KK/PM/WP
Hazardous weather outlook, Jan 8, 3:43 AM EST, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
343 AM EST Wed Jan 8 2020

NCZ001-002-018-VAZ015-090845-
Ashe-Alleghany NC-Watauga-Grayson-
343 AM EST Wed Jan 8 2020

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ007-009>014-016>020-022>024-032>035-043>047-
058-059-WVZ042>044-507-508-090845-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
343 AM EST Wed Jan 8 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Roanoke

When
January 8, 10:55 AM EST
Where
Roanoke forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

High Wind, Giles

When
January 8, 1:00 PM EST
Where
Giles forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873286, 873285.